Hail, Worth
- When
- May 29, 2:25 PM CST
- Where
- Worth County, 8 mi ENE of Northwood
- Measured
- 0.88 in hail
- Injuries
- 2 direct, 0 indirect
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.500, -93.067
A very unstable airmass was in place over Iowa during the afternoon of the 29th. A cold front extended from northwest Minnesota into central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the afternoon of the 29th. A cold front extended from northwest Minnesota into central Kansas. The cold front moved into the northwest corner of Iowa by the mid afternoon hours. Surface CAPE values were quite high at 3500 to 5500 J/kg, however there was very little 0-3 km shear. Shear values were under 10 kts. Afternoon high temperatures reached the mid 80s to mid 90s. These temperatures, combined with dew point readings around 70, produced lifted indices in the -8 to -11 C. range. Convection was limited by convection that had occurred during the morning to the south of Iowa. The outflow boundary moved into the area, tending to stabilize the airmass somewhat for the afternoon hours. Thunderstorms that did develop tended to produce hail. CAPE in the -10 to -30 C layer of the sounding were in the 400 to 700 J/kg range. These values were quite high, but were countered by the high freezing levels. Mid afternoon freezing levels were between 13,500 and 14500 feet. The lower part of the sounding was quite dry, and as a result the LCL value was between 7000 to 8000 feet, significantly reducing the tornado threat. Thunderstorms developed during the mid afternoon hours over north central Iowa. One of them produced nickle size hail as it moved east of Northwood in Worth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 12:46 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 146 PM CDT MON MAY 29 2006 .SHORT TERM... FRONTAL BOUNDARY CURRENTLY EXTENDS ACROSS WESTERN IOWA. A VAST AMOUNT OF CLOUD COVER HAS DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WITH STRONG MID LEVEL THETA-E ADVECTION LIFTING NORTHWARD AHEAD OF THE BOUNDARY AND HAS ENABLED THE CAP TO REMAIN IN PLACE AT THE MOMENT. EXPECT THUNDERSTORMS TO GRADUALLY DEVELOP IN THE VICINITY OF THE COLD FRONT THIS AFTERNOON AS BETTER UPPER LEVEL SUPPORT ARRIVES WITH STEEPER LAPSE RATES AND ENHANCED LIFT. THE SEVERE THREAT AND HEAVY RAIN THREAT APPEARS DIMINISHED FOR THIS EVENING AND OVERNIGHT AS THE OVERALL DYNAMICS ARE OUT OF SYNC TO PRODUCE WIDESPREAD INTENSE CONVECTION. THE LACK OF EFFECTIVE SHEAR WILL MAKE IT DIFFICULT FOR STORMS TO SUSTAIN UPDRAFTS ONCE RAIN BEGINS AND THE DOWNDRAFTS CUT OFF THE INFLOW. THEREFORE ANY SEVERE WEATHER IS EXPECTED TO BE PULSE IN NATURE. THE COLD FRONT WILL STALL OVER CENTRAL AND SOUTHERN IOWA THROUGH WEDNESDAY AND WILL KEEP CHANCES OF THUNDERSTORMS GOING THROUGH THE PERIOD. PERIODIC SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS THE SOUTHERN HALF OF THE AREA AND WITH THE INCREASED CLOUD COVER...THIS WILL HOLD HIGH TEMPERATURES PRIMARILY IN THE 70S. ANOTHER FRONTAL BOUNDARY WILL ARRIVE ON WEDNESDAY. THIS WILL BRING A FINAL ROUND OF STORMS WEDNESDAY AFTERNOON AND EVENING. THIS APPEARS TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER. WITH NUMEROUS CHANCES FOR THUNDERSTORMS THROUGH MID WEEK. A GENERAL 1 TO 2 INCHES OF RAINFALL WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS. QUIET ON THURSDAY WITH SEASONAL TEMPERATURES EXPECTED. && .EXTENDED... HAVE FOLLOWED A ECMWF/CANADIAN/GFS ENSEMBLE MEAN SOLUTION FOR FRIDAY THROUGH MONDAY. EXPECT LONG WAVE TROUGH TO BECOME MORE PRONOUNCED DURING THE PERIOD WITH UPPER LEVEL RIDGE BECOMING REESTABLISHED TO THE WEST THEN NUDGING BACK INTO THE REGION LATE IN THE PERIOD. HAVE KEPT THE PERIOD DRY WITH THIS SOLUTION. WILL STILL NEED TO MONITOR SATURDAY FOR THE POSSIBILITY OF RIDGE RUNNERS DIPPING INTO FORECAST AREA THOUGH AT THIS TIME CHANCES ARE LOW ENOUGH TO KEEP POPS OUT AT THIS TIME. HAVE GONE A FEW DEGREES WARMER THAN MEX GUIDANCE FOR DAYS 6 AND 7 AS THE GFS IS AN OUTLIER WITH A STRONG SHORT WAVE DROPPING SOUTH INTO THE RIDGE AND BEING COOLER AND WETTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 831 AM CDT MON MAY 29 2006 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>083-092>094-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 831 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WEST OF INTERSTATE 35. A FEW STORMS COULD PRODUCE HAIL UP TO PENNY SIZE. THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON IN WESTERN IOWA. THESE STORMS WILL MOVE SLOWLY EAST INTO THE EVENING AND OVERNIGHT HOURS WITH A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL WITH A SECONDARY THREAT OF DAMAGING WINDS. A BRIEF TORNADO MAY ALSO OCCUR IN THE LATE AFTERNOON AS THE STORMS FIRST DEVELOP. HEAVY RAINS ARE ALSO POSSIBLE WITH THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN ISOLATED EVENT OR TWO MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING...AND WILL BE LIKELY LATE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LIMITED SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-301100- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 831 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA....MAINLY EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. AT THIS TIME...SEVERE WEATHER CHANCES APPEAR LIMITED ALTHOUGH SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE. HEAVY RAINS MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN ISOLATED EVENT OR TWO MAY OCCUR. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY. CC/KINNEY
The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505569.